Texas, 2021

Flash Flooding and Flood in Texas, May 18 to 19, 2021

May 18 to 19, 2021 · NWS HGX · 20 events in 8 counties and zones

Showers and thunderstorms moved across the area in the evening through late night hours and produced wind damage, lightning damage and some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved across the area in the evening through late night hours and produced wind damage, lightning damage and some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 18, 2:18 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, May 18, 2:18 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
318 PM CDT Tue May 18 2021

...Dangerous Flood Event Possible Through Wednesday Night...

.SHORT TERM [Through Wednesday Night]...

Some sunshine this afternoon has allowed for enough heating to
generate some showers and thunderstorms. An outflow boundary over
Central Texas will move toward SE TX toward evening and this feature
will likely produce scattered to numerous showers and storms this
evening especially over the western half of the CWA. Instability is
impressive and some of the storms could be strong to severe. SPC has
just placed the NW/W part of SE TX in a Tornado Watch through 02z.
In addition to the potential for strong winds and isolated
tornadoes, there will be a risk for more heavy rain tonight. The
16z, 17z and 18z HRRR are doing a great job and it looks similar to
the 12z WRF-NSSL. It looks like the line will move across the
western half of the CWA between 00-03z. Will continue to mention
locally heavy rain tonight and some possibly severe in the wx grids.
As for rainfall potential tonight, it looks like widespread rainfall
of 1 to 3 inches with isolated pockets exceeding 5 inches. Again,
can't stress enough that flooding impacts will be tied to where the
rain falls and how quickly it falls.

On Wednesday, the broad upper trough shifts east and takes on a
slightly negative tilt. There are some significant height falls as
the system approaches. PW values are between 1.80 and 2.00 inches
and upper level divergence looks impressive with a spitting jet and
SE TX lying in a RRQ. Will continue to mention locally heavy rain
and maintain the Flash Flood Watch. Another 1 to 3 inches of rain
possible on Wednesday but the lift/jet dynamics are impressive and
would not be surprised to see some 3 to 6 inches totals in addition
to what falls tonight.

The moist axis is directed at SE TX Wednesday night into Thursday so
additional showers and thunderstorms look possible. The splitting
jet structure is less well defined but SE TX will still lie in a RRQ
through Thursday morning. WPC has SE TX in a Moderate Risk for
Excessive Rain on both Wednesday and Thursday and this is tied
closely to how much rain falls tonight and Wednesday. Will continue
to message 4 to 8 inches with isolated totals possibly exceeding 10
inches. Again, these numbers are in flux and dependent on whether
training develops and how intense rainfall rates will become. The
Flash Flood Watch remains in effect through 12z Thursday but it may
need to be extended. 43

&&

----------------------------------------------------------------
FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING

"An additional 1 to 3 inches of rain with locally higher totals will
be possible today. A stronger upper level disturbance will bring yet
another round of heavy rain Wednesday into Thursday with additional
rainfall totals of 2 to 4 inches of rain with again locally higher
totals possible. Storm total rainfall by Thursday morning will
average between 4 and 8 inches with isolated totals possibly
exceeding 10 inches. The flood threat will be strongly dependent on
where the rain falls and how quickly it falls."

.LONG TERM [Thursday Through Tuesday]...

Forecast models remain a bit inconsistent on when they expect
Thursday morning's rain to taper off. Either way, rain showers will
linger throughout the day with greater than 2" PWATs persisting and
a passing shortwave. The WPC has placed our southeastern counties
(including Harris County) in a moderate risk for excessive
rainfall for Thursday and the rest of the CWA in a slight risk.
This is due to the rainfall received in these areas over the past
couple of days, so it will not take much to get flooding to occur
in these spots. If you're looking forward to an extended break
from the rain, unfortunately you'll have to wait until Saturday.
Surface high pressure moves in and ushers in drier air over the
region. PoPs linger for a little while longer over our western
counties through Saturday night as the dry air will flow in from
east to west.

The good thing about the lingering moisture and cloud cover will be
cooler afternoon temperatures through the end of the work week.
MaxT values on Thursday and Friday will be in the upper 70s/low
80s. However, MinT values will be warmer as well due to the
prevention of radiational cooling underneath the cloud cover. Low
temperatures throughout the end of the week will be in the upper
60s/low 70s. As the clouds clear out in the latter half of the
weekend, we will start to feel the effects of an upper-level ridge
as a warming trend persists into early next week. High
temperatures will reach the mid 80s by Sunday and upper 80s by
Monday. PWATs increase going into early next week once again due
to persisting onshore flow. With the warmer temperatures in the
afternoon hours, this could prompt the development of afternoon
showers/thunderstorms mainly west of I-45 for now. It's a bit far
out to pinpoint exactly where these will take place, but the more
favorable moisture and instability on Monday and Tuesday will be
in our western counties. There is a bit of uncertainty on the
strength of a few shortwaves wrapping around the western side of a
mid-level high, so PoPs out west on Monday/Tuesday afternoon are
only around 20% for now.

Batiste

&&

.MARINE...

Earlier this afternoon, wind gusts exceeding 30 knots was observed
in the bays due to the passage of a meso-low. This led to an
increase in water levels in Galveston Bay which prompted the
issuance of a Coastal Flood Advisory. These water levels will
gradually decrease as we head into low tide this evening.
Moderate southerly to southeasterly winds will continue to
prevail, so caution level to advisory level conditions in the bays
and the Gulf waters will persist through at least Wednesday
night/Thursday morning. Resultingly, offshore seas will elevate to
7-8 feet by Wednesday evening. The other big story will be
periods of showers and thunderstorms, some of which may contain
locally heavy rain. Wednesday night into Thursday morning will be
the main window for shower/storms, but rain chances remain in the
forecast into the weekend.

Strong Rip Currents will persist through Thursday night due to
the prevailing moderate onshore flow. Another coastal hazard we
will be watching closely over the next few days during high tides
is the potential for additional coastal flooding. During
Wednesday and Thursday morning's high tides, water levels could
exceed 3 feet so a Coastal Flood Advisory could become necessary
again.

Batiste

&&

.HYDROLOGY...

If heavy rain develops tonight, we need to watch for rises on the
East Fork of the San Jacinto, The Trinity River, the Lavaca-Navidad
and the San Bernard basins. Currently, it looks like the Brazos and
Colorado river watersheds can handle the rain expected tonight and
Wednesday. In Harris County, Spring Creek and Cypress Creek remain
high and will need to be watched if heavy rain develops. The WGRFC
is using 72 hour rainfall totals to produce their forecasts so these
forecasts could change depending on where the rain falls tonight and
Wednesday. Also releases from area reservoirs will play a role in
streamflow and water levels. If you live near a watershed, best
advice I can give you, is keep up with the forecast and be prepared
to move to higher ground should heavy rain and flooding develop.
43

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  69  78  65  79  70 /  80  80  80  70  40
Houston (IAH)          73  80  68  80  72 /  80  90  90  80  40
Galveston (GLS)        75  81  72  78  74 /  50  70  80  80  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Thursday morning for the following
     zones: Austin...Bolivar Peninsula...Brazoria
     Islands...Brazos...Burleson...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island...Grimes...Houston...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Madison...Matagorda
     Islands...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern
     Liberty...Trinity...Walker...Waller...Washington...Wharton.

     Coastal Flood Advisory until 1 AM CDT Wednesday for the
     following zones: Bolivar Peninsula...Coastal
     Galveston...Coastal Harris...Galveston Island.

     High Rip Current Risk through late Thursday night for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 10 PM CDT this evening
     through Thursday morning for the following zones: Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, May 18, 3:53 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
453 PM CDT Tue May 18 2021

TXZ210-182245-
Colorado TX-
453 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLORADO COUNTY
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sublime, or 11 miles northeast of Hallettsville, moving north at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus and Weimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2977 9674 2985 9667 2979 9653 2948 9670
      2958 9679 2958 9684 2959 9683 2961 9684
      2963 9687
TIME...MOT...LOC 2153Z 186DEG 21KT 2954 9678
Special weather statement, May 18, 4:40 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
540 PM CDT Tue May 18 2021

TXZ195-196-182315-
Brazos TX-Burleson TX-
540 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WESTERN
BRAZOS COUNTIES UNTIL 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Somerville State Park & Trailway, or 9 miles south of Caldwell,
moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3068 9672 3071 9667 3071 9666 3055 9644
      3037 9662 3039 9679 3041 9682
TIME...MOT...LOC 2240Z 200DEG 28KT 3039 9670
Special weather statement, May 18, 6:19 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
719 PM CDT Tue May 18 2021

TXZ197-210-211-190100-
Washington TX-Colorado TX-Austin TX-
719 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLORADO...
NORTHWESTERN AUSTIN AND SOUTHERN WASHINGTON COUNTIES UNTIL 800 PM
CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving north at 45 mph. There will be storm merger near
Shelby and there could be intense rainfall and potentially a brief
tornado. Stay alert if traveling in western Austin County.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brenham, Columbus, Shelby, Industry, Burton, Carmine, Frelsburg, New
Ulm and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3024 9622 2968 9639 2961 9657 2989 9663
      2996 9657 3004 9662 3015 9665 3016 9670
      3025 9672
TIME...MOT...LOC 0017Z 178DEG 41KT 2974 9649

The radar

The Austin/San Antonio radar (KEWX), 120 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 lightning, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Colorado

When
May 18, 6:42 PM CST
Where
Colorado County, 2.4 mi E of Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.600, -96.790

Trees were downed by strong wind gusts near FM 532.

Thunderstorm Wind, Colorado

When
May 18, 6:55 PM CST
Where
Colorado County, 1.39 mi WNW of Rock Is
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.540, -96.600

Trees were downed by strong wind gusts along CR-106 to the northwest of Rock Island.

Thunderstorm Wind, Waller

When
May 18, 8:25 PM CST
Where
Waller County, 2.5 mi WSW of Katy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.790, -95.840

Local emergency managers reported that trees were downed across the Katy area.

Thunderstorm Wind, Montgomery

When
May 18, 8:40 PM CST
Where
Montgomery County, 4.31 mi SSW of Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
30.320, -95.700

Trees were downed along FM 149 near Keenan Cutoff Rd and Lake Creek.

Thunderstorm Wind, Fort Bend

When
May 18, 8:50 PM CST
Where
Fort Bend County, 3.17 mi SE of Clodine
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.670, -95.640

City of Houston OEM reported several trees down across the Mission Bend area of Southwest Houston.

Thunderstorm Wind, Harris

When
May 18, 8:55 PM CST
Where
Harris County, 2.27 mi SW of Hermossey
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.760, -95.580

Multiple trees were downed in the Memorial area of Western Houston.

Thunderstorm Wind, Harris

When
May 18, 9:15 PM CST
Where
Harris County, 1.8 mi E of Bellaire Jct
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.720, -95.420

City of Houston OEM reported several trees down across the River Oaks and Montrose areas of Houston.

Thunderstorm Wind, Harris

When
May 18, 9:15 PM CST
Where
Harris County, 1.83 mi NE of Bellaire Jct
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.740, -95.430

City of Houston OEM reported several trees down across the heights region of Northwest Houston.

Thunderstorm Wind, Montgomery

When
May 18, 9:15 PM CST
Where
Montgomery County, 0.91 mi NW of Waukegan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.330, -95.380

Trained spotters reported multiple downed trees across the Cut and Shoot area.

Lightning, Harris

When
May 18, 9:30 PM CST
Where
Harris County, 0.41 mi SSW of Eureka Spgs
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.795, -95.474

Lightning struck and set fire to an empty apartment unit near the intersection of Westview Drive and Caywood Lane in the Spring Branch East area.

Thunderstorm Wind, Harris

When
May 18, 9:30 PM CST
Where
Harris County, 2.39 mi NNE of Trinity Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.850, -95.280

Trees were downed and tree limbs were broken around Tidwell Rd and Wayside Dr in Northeast Houston.

Thunderstorm Wind, Harris

When
May 18, 9:30 PM CST
Where
Harris County, 0.69 mi N of Trinity Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.830, -95.300

City of Houston OEM reported many downed trees across Northeast Houston, stretching from Trinity and Houston Gardens to Mount Houston to Greenwood Park.

Thunderstorm Wind, Harris

When
May 18, 9:55 PM CST
Where
Harris County, 0.6 mi E of Crosby
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.900, -95.060

Strong thunderstorm wind gusts resulted in broken tree limbs, snapped power poles, and downed trees.

Flash Flood, Harris

When
May 18, 10:06 PM CST
Where
Harris County, 0.69 mi S of Kingwood to 0.5 mi NNE of Mt Houston
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
29.890, -95.320

An underpass was flooded along Interstate 69 South near East Mount Houston Rd, resulting in at least one stalled vehicle.

Lightning, Harris

When
May 18, 10:15 PM CST
Where
Harris County, 3.01 mi W of Webster
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
29.523, -95.169

Lightning struck the second floor of an apartment complex near the intersection of FM 528 and Blackhawk Blvd in Friendswood and set fire to several units.

Thunderstorm Wind, Brazoria

When
May 18, 10:15 PM CST
Where
Brazoria County, 0.69 mi N of Angleton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.180, -95.430

Multiple trees were downed across Angleton.

Thunderstorm Wind, Liberty

When
May 18, 10:30 PM CST
Where
Liberty County, Devers
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.030, -94.600

Multiple trees were downed across the Devers area.

Lightning, Montgomery

When
May 18, 11:30 PM CST
Where
Montgomery County, 3.51 mi WNW of Shenandoah
Property damage
$85,000
Reported by
Fire Department/Rescue
Coordinates
30.184, -95.507

Lightning caused a fire that produced severe damage to a home on Golden Sunset Circle near The Woodlands Country Club.

Flood, Colorado

When
May 19, 8:05 AM CST
Where
Colorado County, 4.99 mi ESE of Bernardo to 5.15 mi ESE of Bernardo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.750, -96.300

Interstate 10 was closed between mile markers 712 and 716 due to floodwaters making the road impassable.

Flash Flood, Matagorda

When
May 19, 8:06 AM CST
Where
Matagorda County, 0.32 mi W of Palacios to 0.35 mi NW of Palacios
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.701, -96.225

SH 35 Business in Palacios was impassable due to floodwaters and was closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959922, 959923, 960076, 960078, 960043, 960069, 960041, 960045, 960077, 959449, 960049, 960050, 960055, 960082, 959450, 960070, 960109, 959453, 960081, 960080.